U.S. doctors online nowAsk doctors free
A female asked:

i am 34 and wondering if i might have thyroid cancer... i am 34 and have had hypothroidism for most of my life and taking synthroid. a few months back i had a check up and my tsh went up to 7 doc increased dose 4 weeks later tsh level still at 7 dose incr

2 doctor answers4 doctors weighed in
Dr. Kenneth Gross
Endocrinology 45 years experience
You : You can rest assured that thyroid cancer does not cause this. There are several possible reasons for the TSH to go up, but none are thyroid cancer. Reasons for the TSH going up could be: 1) your thyroid is getting more underactive which sometimes happens in people with hashimoto's thyroiditis 2) you have gained weight 3) you having started taking antacids 4) you have started taking the thyroid pills at the same time you take calcium, iron, or magnesium containing substances, 5) you have started taking the thyroid pills with food 6) the pharmacy has made an error in prescribing 7) you have developed a benign growth on the pituitary gland which is producing too much thyroid hormone (this is extremely rare).
Dr. Stephanie Lee
Endocrinology 41 years experience
Thyroid: The changes in your TSH is not an indication of thyroid cancer. One reason may be erratic absorption. Be sure to take your medication with an empty stomach. No food or coffee for 30 min. No calcium or iron for 2-3 hr.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Dec 29, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.